Georgia, 2022

Damaging Wind in Georgia, August 21, 2022

August 21, 2022 · NWS CHS · 1 event in 1 county or zone

Warm and moist conditions in advance of an arriving mid level trough of low pressure, nose of an upper level jet, and inland moving sea breeze circulation, favored an environment conducive for severe thunderstorms during afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm and moist conditions in advance of an arriving mid level trough of low pressure, nose of an upper level jet, and inland moving sea breeze circulation, favored an environment conducive for severe thunderstorms during afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 21, 3:04 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 3:04 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
404 PM EDT Sun Aug 21 2022

.SYNOPSIS...
Several disturbances will linger across our region this week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
KCLX detected scattered to numerous showers and thunderstorms along
and east of I-95 across the SC Lowcountry. Additional cells should
develop later this afternoon and evening as outflow boundaries spread
out across the forecast area and the sea breeze pushes inland.
Latest SPC mesoanalysis indicated that MLCAPE ranged around 2000
J/kg, with low values of CIN lingering off the SC coast. Recent runs
of the HRRR and HREF indicate that coverage will categorical across
portions of the CWA late this afternoon into this evening. Given PW
values around 2.2 inches and slow storm motions, a few areas could
experience flooding of low lying or other poor drainage locations.
In addition, a few strong thunderstorms are possible through early
this evening. Convection should continue across through land-based
zones through this evening, then should slowly shift over the
coastal waters late tonight. Low temperatures are forecast to range
in the low to mid 70s tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
An unsettled weather pattern will persist across our area. The mid-
levels will consist of a trough gradually strengthening/amplifying
over the East Coast into Tuesday, with signs that it's axis may
reform to the west on Wednesday. At the surface, High pressure will
remain far to our east in the Atlantic. Meanwhile, a surface trough
should either be to our west or overhead Monday and Tuesday
afternoon. Additionally, a cold front will be approaching from the
northwest late Monday into Tuesday. The front may be located just to
our northwest by late Wednesday, or possibly beginning to move
through our area. A deep plume of moisture will remain across
region, with PWATs at least 2", and at times up to 2.25", which is
well above normal for this time of year. All of this moisture
combined with the mid-level and surface features, along with a weak
afternoon sea breeze will lead to afternoon and evening convection.
The convection may decrease a bit in coverage and intensity during
the overnights and early mornings, but it's not expected to
completely go away and dry out. Hence, we have POPs as high as
likely during the days and generally in the chance category each
night. It's difficult to determine the exact timing and location of
the convection and rainfall as this will best be determined during
the near term. The main concern each day will be the potential for
locally heavy rainfall, which could lead to flooding in low- lying
and poorly drained areas. The flood potential should worsen with
each passing day as the ground gets more saturated. The overall
severe potential appears to be rather low due to limited
instability, that actually drops with each passing day. But if any
severe storms due manage to form, damaging winds would be the most
likely hazard. Temperatures will be a few degrees below normal due
to the abundant clouds and precipitation.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Broad mid-level troughing is expected to prevail over the East Coast
through Thursday. Heights start to rise on Friday as weak ridging
builds across the southern U.S. The ridge strengthens/amplifies over
the weekend. At the surface, High pressure will prevail far to our
east in the Atlantic. Meanwhile, a weak cold front will slowly
approach from the northwest Wednesday night into Thursday. The front
is expected to move through our area late Thursday, then transition
to a stationary front just off our coast, where it could remain
Friday through early next week. Deep moisture will be in place ahead
of the front, and nearby over the weekend. This pattern will bring
our area unsettled weather in the form of showers/thunderstorms,
especially each afternoon and evening. For this reason, high
temperatures should remain a few degrees below normal.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Prior to the 18Z TAFs, the terminals have warmed to the
convective temperature and the cumulus field has started to
develop. KCLX detected a few showers and isolated thunderstorms
across portions of the SC Lowcountry and SE GA. Steering flow
should result in the convection to near the coast by 20Z. High
resolution guidance indicates that new convection will develop
along the coast late this afternoon into this evening,
highlighted with TEMPOs generally from 20-1Z. Showers should
linger across the terminals through most of the evening, pushing
off the coast after midnight. On Monday, the day should start
with light SW winds and VFR conditions. However, by mid-morning
showers should develop near the terminals, highlighted with VCSH
by 15Z.

Extended Aviation Outlook: Periodic flight restrictions are likely
due to showers and thunderstorms, especially each afternoon/evening.

&&

.MARINE...
The sfc pattern across the marine zones will support SSW winds
between 10 to 15 kts tonight. Seas are forecast to gradually
increase to 2 to 3 ft.

Extended Marine: An unsettled weather pattern will persist.
Atlantic High pressure will remain far to our east while several
surface troughs or weak fronts gradually move through the Southeast.
In general, winds should mostly be from the SW 15 kt or less through
Tuesday, then shifting around to the SE or E Wednesday and Thursday.
Seas will average 2-3 ft. Additionally, showers/thunderstorms should
bring brief impacts to the coastal waters throughout the extended
marine period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
Hazardous weather outlook, Aug 21, 3:07 AM EST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
407 AM EDT Sun Aug 21 2022

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-220815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
407 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rainfall: Several rounds of showers and thunderstorms will
impact the region this afternoon through tonight. Heavy rainfall is
possible along with some localized flooding, especially in low-lying
and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall: Considerable moisture will persist across the area
through early this week, resulting in showers and thunderstorms.
Periods of heavy rainfall are expected and flooding could occur,
especially in low-lying and poorly drained areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-220815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
407 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 21, 4:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       4 SSE JASPER            32.29N  80.94W
08/21/2022  U0.00 INCH       BEAUFORT           SC   911 CALL CENTER

            A 911 CALL CENTER REPORTED A ROAD CLOSURE ALONG THE OFF
            RAMP AT OKATIE HWY AND HWY 278/FORDING ISLAND ROAD.
            WEBCAM SHOWS FLOOD WATERS COVERING THE ENTIRE RAMP.

&&

EVENT NUMBER CHS2201176

BRM
Local storm report, Aug 21, 5:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       3 SE JASPER             32.31N  80.91W
08/21/2022  M4.83 INCH       BEAUFORT           SC   PUBLIC

            A PUBLIC WEATHER STATION NEAR LAUREL SPRING ROAD
            MEASURED 4.83 INCHES OF RAIN SINCE 5:59 PM.

&&

EVENT NUMBER CHS2201177

BRM
Local storm report, Aug 21, 5:07 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
607 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       3 NNE PRITCHARDVILLE    32.28N  80.94W
08/21/2022  M5.80 INCH       BEAUFORT           SC   PUBLIC

            A PUBLIC WEATHER STATION ALONG HAGER RD MEASURED 5.80
            INCHES OF RAIN SINCE 5:09 PM. 2.43 INCHES FELL IN 30
            MINUTES BETWEEN 4:39 PM AND 5:09 PM.

&&

EVENT NUMBER CHS2201178

BRM
Special weather statement, Aug 21, 5:10 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
610 PM EDT Sun Aug 21 2022

GAZ100-101-116-118-119-SCZ047-048-051-212300-
Bulloch-Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-Inland
Jasper-Coastal Jasper-Beaufort-
610 PM EDT Sun Aug 21 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, BULLOCH,
EFFINGHAM, CHATHAM, BEAUFORT AND JASPER COUNTIES...

At 610 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Bellinger Hill Area
to I-16/I-95 Interchange, and moving northeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Pooler, Bluffton, Richmond Hill, Springfield, Bellinger Hill Area,
Midtown Savannah, Downtown Savannah and Savannah International
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3215 8087 3225 8102 3249 8123 3248 8142
      3223 8154 3197 8138 3195 8103
TIME...MOT...LOC 2210Z 235DEG 10KT 3217 8097 3205 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 21, 5:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     LIGHTNING        3 NE PRITCHARDVILLE     32.27N  80.94W
08/21/2022                   BEAUFORT           SC   911 CALL CENTER

            A 911 CALL CENTER REPORTED A LIGHTNING STRIKE TO A
            BUILDING IN A MULTI-STORY APARTMENT COMPLEX ALONG
            PARKLANDS DR. THE STRIKE CREATED A HOLE IN THE ATTIC
            WHERE RAIN WATER ENTERED THE BUILDING WHICH REACHED THE
            LOWER LEVELS. TIME WAS ESTIMATED BY LIGHTNING DATA.

&&

EVENT NUMBER CHS2201179

BRM
Special weather statement, Aug 21, 5:36 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
636 PM EDT Sun Aug 21 2022

GAZ116>119-137>140-212315-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Chatham-Inland Bryan-Coastal Bryan-Long-
636 PM EDT Sun Aug 21 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...

At 636 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Richmond Hill
to Halfmoon Landing, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Ludowici, Tibet, Coffee Bluff, Windsor
Forest, Jones and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3143 8161 3145 8162 3147 8161 3151 8166
      3154 8166 3155 8170 3158 8170 3161 8174
      3160 8174 3161 8175 3161 8177 3166 8181
      3166 8183 3197 8138 3195 8100 3138 8156
TIME...MOT...LOC 2236Z 222DEG 16KT 3192 8136 3170 8130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 21, 5:45 PM EST to 5:46 PM EST
Where
Chatham County, 0.91 mi SW of Bona Bella
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.090, -81.180

The Chatham County 911 Call Center reported a tree down on a power line near the intersection of Highway 80 and Griffin Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051588.